Identify patients at high risk for heparin reaction

Condition often is missed in the ED

If a patient came in with obvious symptoms of a stroke or myocardial infarction (MI), would you rush to start a heparin drip? If this patient’s symptoms are caused by heparin-induced thrombocytopenia (HIT), you could be putting his or her life in danger.

About 10% of recently hospitalized patients coming to EDs with chest pain or shortness of breath are at risk for HIT, a potentially catastrophic immune reaction to the anticoagulant heparin that can cause life- and limb-threatening clot formations.

Heparin is given to more than 12 million patients each year, and about 360,000 of them will develop HIT.

"HIT is not high on the ED radar," says Victoria Leavitt, RN, CEN, BSN, regional nurse educator for emergency services for Franciscan Health System, a three-hospital system in the Puget Sound, WA, area. "In fact, it is often underdiagnosed, simply through lack of awareness."

As an ED nurse, you need to have a high index of suspicion for HIT, underscores Robert L. Levine, MD, associate professor of neurosurgery, emergency medicine, and internal medicine, and chief of the division of neurointensive care at the University of Texas School of Medicine at Houston.

"While most ED nurses and physicians have never even heard of HIT and say they have never seen it, this is because they’ve failed to recognize it," he points out.

This failure may be because the condition usually presents as a deep venous thrombosis (DVT), pulmonary embolism (PE), stroke, MI, or an ischemic limb, Levine explains. "If the relationship to heparin use isn’t appreciated, we treat them with heparin — and almost never see the disasters that evolve after the patient leaves the ED."

Patients who receive heparin while hospitalized often are discharged before symptoms of HIT occur — five to 10 days after heparin exposure, Levine notes.

"When they come back to the ED with the postoperative complication, we’re more likely to treat it as a routine DVT or PE and fail to consider HIT," he continues. "It’s almost like we are being set up to miss it."

Heparin can be deadly

In the ED, a heparin drip usually is started before blood test results are back that could show abnormal platelet levels suggesting HIT, notes Levine.

"Our natural response is to treat a stroke like a stroke, a DVT like a DVT, and an MI like an MI, when in fact, it could be a curveball," he says. "For HIT patients, starting them on heparin or low weight molecular heparin [LWMH] would be the exact wrong thing to do."

Use of heparin can be deadly for these patients, who are likely to develop life-threatening thrombotic complications, warns Levine. Approximately half of HIT patients develop DVT, 25% show evidence of pulmonary embolism, and 5% develop an acute thrombotic stroke or heart attack, he says.1

"Many of these patients go on to lose limbs or die from HIT," adds Levine.

To call attention to this issue, Levine published three case studies of ED patients with stroke, DVT, or PE with renal failure, each of whom had undergone recent cardiac surgery.2 Here are key findings:

  • The patients had normal platelet counts when entering the ED but had circulating HIT antibodies.
  • All three patients were given heparin, two of them in the ED. One developed thrombocytopenia with new thrombosis and died.
  • In two cases, heparin re-exposure occurred without adverse outcome due to prompt discontinuation of heparin and rapid initiation of an alternative anticoagulant. These case studies demonstrate that patients presenting to a hospital ED with thrombosis-related symptoms after recent hospitalization should be considered at increased risk for HIT, says Levine.

Your assessment is key

As an ED nurse, your assessment can be instrumental in the prevention or early diagnosis of HIT, says Leavitt. "History of prior thrombotic events and treatment with heparin raises an alert flag," she says.

She recommends the following:

  • Obtain baseline platelet counts and coagulation studies prior to start of heparin therapy.
  • Avoid heparin flushes for all patients.
  • Look for HIT symptoms in patients who recently have been anticoagulated with heparin. "Patients are often being treated as outpatients now, many on low-dose heparin," Leavitt points out.

In high-risk patients with thrombosis, prompt use of alternative treatments, such as the direct thrombin inhibitors argatroban or lepirudin, is recommended until the diagnosis of HIT is ruled out through laboratory testing for the presence of HIT antibodies, says Levine.

Keep in mind that many HIT patients will have a normal platelet count, so just the fact that they have been hospitalized recently and might have been on heparin is enough to consider use of an alternative anticoagulant, adds Levine.

"If they have thrombocytopenia and have been in the hospital recently, then that’s the presumptive diagnosis until proven otherwise," he says.

References

1. Campbell KR, Mahaffey KW, Lewis BE, et al. Bivalirudin in patients with heparin-induced thrombocytopenia undergoing percutaneous coronary intervention. J Invas Cardiol 2000; 12 (Suppl F):14F-19F.

2. Levine RL, Hursting MJ, Drexler A. Heparin-induced thrombocytopenia in the emergency department. Ann Emerg Med 2004; 44:511-515.

Sources

For more information on heparin-induced thrombocytopenia, contact:

  • Victoria Leavitt, RN, CEN, BSN, Regional Nurse Educator, Emergency Services Franciscan Health System, St. Francis Hospital, 34515 Ninth Ave. S., Federal Way, WA 98003-6799. Telephone: (253) 942-4139. E-mail: Victoria Leavitt@chiwest.com.
  • Robert L. Levine, MD, Chief, Division of Neurointensive Care, University of Texas School of Medicine at Houston, Medical School Building 7.142, 6431 Fannin, Houston, TX 77030. Telephone: (713) 500-6128. Fax: (713) 500-7785. E-mail: Robert.Levine@uth.tmc.edu.